Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 189, NWS New Orleans, LA

November 24, 2008Tangipahoa Parish, Washington Parish, Louisiana; Amite County, Pike County, Walthall County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Nov 24, 2008, 1:42 PM CST for Tangipahoa Parish, Washington Parish, Louisiana; Amite County, Pike County, Walthall County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 24, 2008, 1:42 PM CST (19:42 UTC)
Expired
Nov 24, 2008, 2:30 PM CST
In force
48 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Tangipahoa Parish, LA, Washington Parish, LA, Amite County, MS, Pike County, MS, Walthall County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 6:04 AM CST, 7 hours 38 minutes earlier.

Area forecast discussion, Nov 24, 6:04 AM CST, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
604 AM CST MON NOV 24 2008

.AVIATION...

MVFR CONDITIONS ARE EXPECTED TO DEVELOP AS SHOWERS MOVE INTO THE
AREA TODAY AHEAD OF THE COLD FRONTAL PASSAGE THIS AFTERNOON/EVENING.
THE BEST CHANCES FOR THUNDERSTORMS WILL BE DURING THE AFTERNOON
HOURS. CLEARING IS EXPECTED TONIGHT WITH LIGHT WINDS AT
MCB...BTR...GPT. WINDS MAY STAY UP AROUND 10 KNOTS OFF THE LAKE AT
MSY.  25

&&

.PREV DISCUSSION... /ISSUED 409 AM CST MON NOV 24 2008/

SHORT TERM...
STRONG DYNAMIC COLD FRONT WILL MOVE THROUGH THE REGION TODAY.
STRONG TS SHOULD ERRUPT ACROSS ARKANSAS INTO KENTUCKY WHILE A DISTINCT
LINE OF SH/TS WILL BEGIN TO DEVELOP FROM THE GULF INTO THE UPPER
TX COAST LEADING INTO THE AREA OF SEVERE TS OVER ARK. THE WEAKER
LINE OF SH/TS SHOULD EVOLVE THROUGH THE MORNING AS SOME STRONG MID
AND UPPER SUPPORT BEGINS TO SWING DOWN INTO THE AREA BY LATE
MORNING. THERE WILL STILL BE THE POSSIBILITY OF AN ISOLATED STRONG
OR SEVERE TS FOR MOST AREAS BUT THE BEST AREAS FOR A SEVERE TS TO
OCCUR WILL BE FOUND IS FROM BATON ROUGE TO GULFPORT. THIS IS WHERE
AN ABUNDANCE OF DEEP MOISTURE AND HEATING WILL BE ADVECTED
INLAND...NOT FROM SUNLIGHT BUT FROM THE GULF. THIS SHOULD HELP
THINGS GET GOIND OVER THE SOUTHERN HALF OF THE AREA THIS MORNING.
ELSEWHERE THERE WILL STILL BE ROOM FOR AN ISOLATED STRONG OR
SEVERE BUT AREAS NORTH OF THE LINE WILL NEE SOME HEATING TO GET A
PRIMED ATMOS. AREAS WELL NORTH OF OURS WILL HAVE PLENTY OF DYNAMIC
LIFT AND WILL NEED LITTLE HEATING TO GET THINGS STARTED. WILL
MENTION THE AREA OF BEST CHANCE OF SEEING ANY STRONG OR SEVERE TS
BUT WILL SIMPLY GO WITH SLIGTH RISK FOR ALL LOCATIONS.

STRONG CAA AND DAA WILL BE MET WITH A QUICK RETURN FLOW WITHIN
ABOUT 36 HOURS SENDING US THROUGH A ROLLER COASTER RIDE OF TEMPS.
THE NEXT FRONT WILL MOVE IN BY THE END OF THE WEEK. A SFC LOW IS
EXPECTED TO DEVELOP ALONG THE SOUTHERN END CAUSING THE SYSTEM TO
SLOW SOMEWHAT BEFORE KICKING OUT SAT MORNING.

LONG TERM...
SOME FAST MOVING CLIPPER TYPE SYSTEMS LOOK TO MOVE THROUGH THE
CENTRAL PART OF THE COUNTRY BY THE START OF NEXT WEEK WITH NO REAL
AFFECT ON OUR WEATHER UNTIL MID WEEK.

MARINE...
GENERALLY MODERATE ONSHORE FLOW WILL CONTINUE UNTIL FRONTAL PASSAGE
MONDAY EVENING.  A SMALL CRAFT ADVISORY IS LIKELY TO BE REQUIRED IN
THE GULF COASTAL WATERS AS WINDS RISE TO 20 TO 25 KNOTS...AND MAY BE
REQUIRED IN LAKES PONTCHARTRAIN AND MAUREPAS AS WINDS APPROACH 20
KNOTS.  WINDS SHOULD SUBSIDE AND BEGIN TO BECOME ONSHORE AGAIN
MIDWEEK...WITH IN INCREASE IN WINDS ON FRIDAY AHEAD OF THE NEXT
FRONTAL SYSTEM.  25

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  41  67  34 /  80  10   0   0
BTR  72  43  68  37 /  80  10   0   0
MSY  73  50  66  43 /  80  30   0   0
GPT  71  44  68  35 /  80  40   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Nov 24, 12:46 PM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1246 PM CST MON NOV 24 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-250000-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1246 PM CST MON NOV 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE FROM MID-AFTERNOON
INTO THE EARLY EVENING HOURS...AS A STRONG COLD FRONT PASSES THROUGH
THE AREA.  THESE THUNDERSTORMS WILL FIRST IMPACT THE BATON ROUGE
AREA BETWEEN 1 AND 3 PM...BEFORE SPREADING EASTWARD TOWARD THE NEW
ORLEANS REGION AFTER 3PM.  THE ACTIVITY IS EXPECTED TO CLEAR THE
MISSISSIPPI COAST EARLY THIS EVENING. THE PRIMARY THREAT FROM THESE
STRONGER THUNDERSTORMS WOULD BE FREQUENT LIGHTNING STRIKES...STRONG
WIND GUSTS UP TO 40 MPH...AND BRIEF HEAVY DOWNPOURS.

MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF THE COASTAL WATERS
EXCLUDING THE TIDAL LAKES FOR TONIGHT. NORTHWEST WINDS AROUND 25
KNOTS ARE EXPECTED TO DEVELOP BEHIND A COLD FRONT THAT SHOULD MOVE
THROUGH THE COASTAL WATERS LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOW PRESSURE AND A SECOND COLD FRONT WILL MOVE THROUGH THE AREA
FRIDAY. THUNDERSTORMS ARE EXPECTED IN ADVANCE OF THIS SYSTEM AS
WELL. LATER FORECASTS WILL REFINE THE DETAILS ON THE TIMING AND
STRENGTH OF THIS SYSTEM...AND WHETHER IT WILL BE CAPABLE OF
PRODUCING SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

32

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 9:57 AM CSTSmall Craft AdvisoryLIX24 hr
Nov 24, 2:33 PM CSTSevere Thunderstorm WarningLIXWashington42 min
Nov 24, 4:14 PM CSTSpecial Marine WarningLIX61 min
Nov 24, 5:14 PM CSTSpecial Marine WarningLIX31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.